Minnesota, 2015

Hail in Minnesota, August 15, 2015

August 15, 2015 · NWS FGF · 4 events in 1 county or zone

August 15th was the fourth day of 90 plus degree temperatures across eastern North Dakota. A cold front over western North Dakota advanced into eastern North Dakota during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

August 15th was the fourth day of 90 plus degree temperatures across eastern North Dakota. A cold front over western North Dakota advanced into eastern North Dakota during the evening. Thunderstorms formed out ahead of the front in the Valley City, North Dakota area, and tracked east-southeast along Interstate 94 into the Fargo-Moorhead area before they briefly weakened. As the echoes worked into portions of Clay County, they intensified again. These storms continued tracking east-southeast through eastern Otter Tail County, producing strong wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 15, 8:49 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 15, 8:49 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
949 PM CDT SAT AUG 15 2015

.UPDATE...
ISSUED AT 948 PM CDT SAT AUG 15 2015

ABERDEEN SOUNDING INDICATED A CAP AROUND THE 750 TO 800 HPA LAYER. A
MUCH WEAKER CAP WAS NOTED ON THE BIS SOUNDING IN THE SAME LAYER AND
ANOTHER WEAK CAP AT 650 HPA. CAP HELD STORMS FROM FORMING UNTIL LATE
AFTERNOON. LOW LEVEL JET NOSES INTO SOUTHERN ONTARIO OVERNIGHT.
PRECIPITABLE WATER WAS PUSHING 2 INCHES ALONG THE WIND SHIFT LINE.
HEALTHY STORM WAS LOCATED OVER BARNES COUNTY. OTHER STORM TRYING TO
FORM OVER KITTSON/ROSEAU AND MARSHALL COUNTIES.  WIND SHIFT EXTENDS
FROM CARIBOU MN TO VALLEY CITY ND. COLD FRONT WAS MOVING INTO THE
NORTHWEST ZONES OR FROM LANGDON TO DEVILS LAKE. SURFACE BASED CAPES
REMAIN AROUND 3 TO 4 THOUSAND J/KG. CIN EXPECTED TO SLOWLY INCREASE
THROUGH THE EVENING AND WOULD EXPECT THUNDERSTORMS TO SLOWLY THROTTLE
DOWN.

UPDATE ISSUED AT 703 PM CDT SAT AUG 15 2015

THUNDERSTORMS TRYING TO FIRE ALONG A FRONTAL BOUNDARY/WIND SHIFT
THAT EXTENDED FROM NEAR LANGDON TO BRANTFORD ND. PLENTY OF
INSTABILITY WITH SURFACE BASED CAPES OF 3 TO 4 THOUSAND J/KG.

SOME HEAT INDICES REMAIN AROUND AT OR SLIGHTLY ABOVE 100 IN THE
ADVISORY AREA. HEAT INDICES SHOULD FALL BELOW 100 SHORTLY. SO WILL
LET HEAT ADVISORY EXPIRE AT 7 PM.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 300 PM CDT SAT AUG 15 2015

MAIN FORECAST CHALLENGE WILL BE CONVECTIVE COVERAGE/STRENGTH
TONIGHT THEN TEMPERATURES AND LATER PERIOD RAIN CHANCES. MODELS IN
FAIR AGREEMENT THROUGH THE PERIOD.

SEVERE THREAT MAIN CHALLENGE TONIGHT. SUFFICIENT SHEAR/CAPE AND
INSTABILITY FOR STRONG/SEVERE STORMS. SURFACE BOUNDARIES EXTEND
FROM ROUGHLY YWG SOUTHWEST THEN SOUTHWARD THROUGH CENTRAL ND. MAIN
UPPER FORCING WILL BE CANADA SO QUESTION WILL BE WHEN CAP WILL
BREAK AND FOLLOWING STORM COVERAGE. GENERAL MODEL GUIDANCE
CONSENSUS IS FOR GRADUAL ORGANIZATION ALONG CURRENT ELEVATED
CONVECTIVE BAND HOWEVER COVERAGE STILL IN QUESTION. AT THIS POINT
FEEL CONVECTION WILL REMAIN FAIRLY SCATTERED IN NATURE SO ONLY
MADE MINIMAL POP CHANGES THROUGH THE EVENING. ANY RESIDUAL
CONVECTION LATER TONIGHT SHOULD EXIT FA TO THE EAST BY SUNRISE.
POST FRONTAL COLD ADVECTION SHOULD RESULT IN LOWS 5 TO 10 DEGREES
COOLER THAN THIS MORNING.

COOLER AIR WILL CONTINUE TO SPREAD THROUGH THE FA ON SUNDAY. THIS
WILL HOLD TEMPERATURES MUCH CLOSER TO SEASONAL AVERAGES.

CONTINUED COLD ADVECTION...LIGHT WINDS AND SKC SHOULD ALLOW
TEMPERATURES TO DROP INTO THE 50S WITH POSSIBLY SOME UPPER 40S
ALONG THE INTERNATIONAL BORDER.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 300 PM CDT SAT AUG 15 2015

COLD ADVECTION LEVELS OFF HOWEVER WITH MUCH COOLER AIRMASS IN
PLACE EXPECT TEMPERATURES TO RANGE IN THE 70S.

NEXT SIGNIFICANT TROUGH DIGS INTO THE CENTRAL US LATE MONDAY NIGHT
AND TUESDAY. STILL SOME MODEL DIFFERENCES BUT AT THIS POINT BEST
POTENTIAL FOR SHOWERS WILL BE ACROSS THE SOUTHERN FA WITH THE
NORTH MAINLY DRY. TEMPERATURES WILL CONTINUE SEASONALLY COOL.

DEEP UPPER TROUGH WILL BE EXITING
THE REGION TO BEGIN THE PERIOD WITH PRECIP CHANCES CONTINUING
THROUGH WEDNESDAY (AT LEAST TO THE EASTERN HALF OF THE REGION).
ANTICIPATE A BRIEF DRY PERIOD...FOLLOWED BY ADDITIONAL PRECIP
CHANCES AS THE UPPER FLOW BECOMES ZONAL. TEMPERATURES MAY BE A BIT
BELOW NORMAL TO BEGIN THE PERIOD...AND BACK TO NEAR NORMAL BY THE
END OF THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 703 PM CDT SAT AUG 15 2015

VFR CONDITIONS WERE ACROSS THE AREA. A MOSTLY CLEAR SKY WAS ACROSS
THE AREA WITH A COUPLE NARROW BANDS OF MID TO HIGH CLOUDS WITH CIGS
MOSTLY ABOVE 7 THOUSAND FT. EXPECT VFR CONDITIONS FOR THE EVENING
EXCEPT NEAR THUNDERSTORMS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...HOPPES
SHORT TERM...VOELKER
LONG TERM...TG/VOELKER
AVIATION...HOPPES
Hazardous weather outlook, Aug 15, 3:00 AM CST, 19 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
400 AM CDT SAT AUG 15 2015

MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-049-052>054-
160900-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
400 AM CDT SAT AUG 15 2015

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL TOP OUT IN THE LOW 100S TODAY...SO A HEAT
ADVISORY HAS BEEN ISSUED FOR THIS AFTERNOON INTO EARLY EVENING.
THIS WILL BE THE LAST HOT DAY OF THIS STRETCH OF HEAT. SCATTERED
SEVERE THUNDERSTORMS ARE POSSIBLE BY MID TO LATE AFTERNOON ACROSS
THE DEVILS LAKE REGION...THEN INTO THE RED RIVER VALLEY REGION BY
EARLY EVENING. THE MAIN THREATS WILL BE HAIL ONE INCH OR GREATER
AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ005-006-008-009-013>017-022>024-027>032-040-160900-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
400 AM CDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL TOP OUT IN THE MID TO UPPER 90S TODAY. THIS WILL
BE THE LAST HOT DAY OF THIS STRETCH OF HEAT. SCATTERED SEVERE
THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE MAIN THREATS WILL BE
HAIL ONE INCH OR GREATER AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 15, 8:26 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
926 PM CDT SAT AUG 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     VALLEY CITY             46.92N 98.01W
08/15/2015  M63.00 MPH       BARNES             ND   AWOS

            55KT GUST REPORTED AT VALLEY CITY AIRPORT

&&

PJS
Local storm report, Aug 15, 8:41 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
941 PM CDT SAT AUG 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND GST     ESE TOWER CITY          46.93N 97.68W
08/15/2015  M56 MPH          CASS               ND   MESONET

            56 MPH WIND GUST REPORTED BY DAVIS SENSOR AT MAPLE VALLEY
            AG COOP NEAR TOWER CITY

&&

PJS
Local storm report, Aug 15, 8:42 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
942 PM CDT SAT AUG 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     TSTM WND GST     ESE TOWER CITY          46.93N 97.68W
08/15/2015  M56.00 MPH       CASS               ND   MESONET

            56 MPH WIND GUST REPORTED BY DAVIS SENSOR AT MAPLE VALLEY
            AG COOP NEAR TOWER CITY

&&

PJS
Local storm report, Aug 15, 9:13 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1013 PM CDT SAT AUG 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND GST     LEONARD                 46.65N 97.25W
08/15/2015  M57 MPH          CASS               ND   MESONET

            57 MPH WIND GUST RECORDED BY NDAWN SENSOR NEAR LEONARD ND

&&

PJS
Local storm report, Aug 15, 9:18 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1018 PM CDT SAT AUG 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND GST     5 N LEONARD             49.00N 97.75W
08/15/2015  M57.00 MPH       PEMBINA            ND   MESONET

            57 MPH WIND GUST RECORDED BY NDAWN SENSOR 5 MILES NORTH
            OF LEONARD ND

&&

PJS
Local storm report, Aug 15, 10:03 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1103 PM CDT SAT AUG 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND GST     5 N LEONARD             46.72N 97.25W
08/15/2015  M57.00 MPH       CASS               ND   MESONET

            57 MPH WIND GUST RECORDED BY NDAWN SENSOR 5 MILES NORTH
            OF LEONARD ND

&&

PJS

The radar

The Fargo/Grand Forks radar (KMVX), 138 km away, was scanning. The volume nearest the first event began at 04:25 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Otter Tail

When
August 15, 10:25 PM CST
Where
Otter Tail County, 0.69 mi S of Dunvilla
Measured
0.75 in hail
Reported by
Social Media
Coordinates
46.660, -96.020

Hail, Otter Tail

When
August 15, 10:40 PM CST
Where
Otter Tail County, 4.75 mi E of Pelican Rapids
Measured
1 in hail
Reported by
Social Media
Coordinates
46.570, -95.980

Hail, Otter Tail

When
August 15, 11:15 PM CST
Where
Otter Tail County, 0.48 mi W of Henning
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.320, -95.440

Hail, Otter Tail

When
August 15, 11:25 PM CST
Where
Otter Tail County, 0.48 mi E of New York Mills
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.520, -95.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589764, 589766, 589767, 589769.